Alert archive / Minnesota / Special Weather Statements in 2025
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 8, 2025, 9:31 PM CDT for Pope County, Minnesota. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2025, 9:31 PM CDT (02:31 UTC)
- Expired
- Aug 8, 2025, 10:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.50 in
- Wind
- 50
County Pope County, MN
The radar
The Minneapolis radar (KMPX), 154 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 10:10 PM CDT | HAIL 0.88 | Sauk Centre, MN | Corrects previous hail report from Sauk Centre. |
| Aug 8, 10:10 PM CDT | HAIL 1 | Sauk Centre, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4021 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
998
WWUS83 KMPX 090231
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
931 PM CDT Fri Aug 8 2025
MNZ048-049-090315-
Pope MN-Stearns MN-
931 PM CDT Fri Aug 8 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN POPE AND NORTHWESTERN
STEARNS COUNTIES UNTIL 1015 PM CDT...
At 931 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Glenwood, or 27 miles south of Alexandria, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Sauk Centre, Melrose, Glenwood, Brooten, Grove Lake, Villard,
Greenwald, Elrosa, Gilchrist, Meire Grove, Westport, Sedan, Padua,
Glenwood Airport, Sauk Centre Airport and St. Rosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4541 9546 4549 9547 4568 9536 4575 9527
4576 9465 4541 9514
TIME...MOT...LOC 0230Z 225DEG 26KT 4551 9534
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
$$
DunleavyWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:47 PM CDT, 2 hours 44 minutes earlier. Its key messages:
- Elevated heat and humidity of today becomes noticeably less so starting Saturday, continuing into next week.
- A round of thunderstorms is likely late this evening into early Saturday morning, with a few storms possibly strong to severe.
- Much more tranquil weather conditions from late Saturday through much of next week.
Area forecast discussion, Aug 8, 6:47 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 647 PM CDT Fri Aug 8 2025 .KEY MESSAGES... - Elevated heat and humidity of today becomes noticeably less so starting Saturday, continuing into next week. - A round of thunderstorms is likely late this evening into early Saturday morning, with a few storms possibly strong to severe. - Much more tranquil weather conditions from late Saturday through much of next week. && .DISCUSSION... Issued at 317 PM CDT Fri Aug 8 2025 A fairly extensive stratocumulus deck has lingered across central-southern MN and western WI throughout the day in the wake of early morning convection. In addition, this cloud cover has generally remained north of a warm front wobbling over the MN/IA border which has had a hard time pushing northward through the day today. This has not only kept instability from rising higher than expected but has also kept temps/dewpoints/heat index values lower than expected. The first result of this has been the early cancellation of all heat advisory headlines across the WFO MPX coverage area. The next result has been lower CAPE/higher CINH across the area, evidenced by showers trying to move into southern MN from the FSD area that has been weakening while shifting eastward and racing away from the nearly north-south oriented cold front over the far eastern Dakotas. Nevertheless, there is still sufficient instability in advance of the cold front per SPC analysis, including MUCAPE in the 4000-5000 j/kg range, over the southern 1/3 of MN that additional storms could take advantage of later this evening into the overnight hours should deep layer shear better align with the progression of the surface cold front. There is still plenty of uncertainty as to whether thunderstorms that develop this evening over the eastern Dakotas and progress eastward across central-southern MN can become surface based to tap into the high instability. So while there is little doubt that thunderstorms will develop this evening, thus having PoPs into the Likely category, it is a matter of the storm strength and them being elevated vs surface-based, which if surface-based, they could then tap into the low-level MUCAPE and the strong low-level jetting and bulk shear. So, overall a conditional and uncertain scenario for severe weather is expected tonight. The main hazard still looks to be damaging wind gusts, but large hail and a few tornadoes cannot be ruled out. The precipitation will have pushed through the bulk of the coverage area by daybreak Saturday morning with only a few generic (non- severe) thunderstorms possible by that point as the cold front makes continued progress eastward through the day Saturday. This will drop the precip chances across the area from west to east and also make for cooler and less humid conditions across the coverage area. Highs will only range from the upper 70s to mid 80s on Saturday. For next week, very similar day-to-day conditions are expected with very few chances for precipitation. In fact, many locations may well experience no precipitation for the entire week. This is due to generally high pressure prevailing at the surface, even despite the arrival of a frontal boundary midweek that looks mainly dry, and weak ridging aloft to keep appreciable trough axes away from the area. Highs will remain in the upper 70s to mid 80s range with tolerable humidity levels. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 635 PM CDT Fri Aug 8 2025 Low-range VFR for all TAF sites at initialization but the expectation is still there to have convection late this evening through early morning Saturday at all sites. A complex of thunderstorms is expected to develop over the eastern Dakotas late this evening then steadily shift eastward over central- southern MN and western WI through the overnight hours. VFR- worthy rain showers will likely precede and follow the main batch of storms, but the TSRA itself will likely drop conditions to MVFR, with IFR visibility possible should the heavier showers move directly across the terminals. Precipitation will end from wet to east around daybreak onward, with the precip lingering longest at EAU. Breezy S winds at the start will shift to a more W direction behind the precip, with the stronger storms possibly producing strong variable wind gusts. KMSP...Have nudged the best timing for TSRA slightly later in this TAF set, looking for it to move across MSP in the 07z-10z timeframe. Gusty winds and heavy rain look to be the main hazards, but some hail cannot be ruled out. Ceilings and visibility will likely drop to MVFR during the time of TSRA, with IFR visibility possible. Otherwise, VFR conditions are expected through this evening, and once again from around sunrise onward behind the precipitation. /OUTLOOK FOR KMSP/ SUN...VFR. Wind SW 5-10 kts. MON...VFR. Wind W 5-10 kts. TUE...VFR. Wind SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...JPC AVIATION...JPC
Hazardous weather outlook, Aug 8, 6:51 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 651 PM CDT Fri Aug 8 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 091000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 651 PM CDT Fri Aug 8 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Clusters of thunderstorms will likely develop along a cold front this evening across western Minnesota and track eastward through the overnight hours. A few thunderstorms may be severe, with the main hazards being large hail and damaging winds. A tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Lingering thunderstorms are possible across portions of western Wisconsin and southern Minnesota on Saturday. Severe weather chances are low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed tonight into early Saturday morning.
In the hours before
Local storm report, Aug 8, 8:09 PM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
809 PM CDT Fri Aug 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM Funnel Cloud 1 S Danvers 45.27N 95.75W
08/08/2025 Swift MN Trained Spotter
Funnel cloud reported by a couple spotters,
did not reach the ground and has since
lifted.
&&
TDHSpecial weather statement, Aug 8, 8:16 PM CDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 816 PM CDT Fri Aug 8 2025 MNZ048-055-090145- Swift MN-Pope MN- 816 PM CDT Fri Aug 8 2025 ...A THUNDERSTORM WILL IMPACT SOUTHWESTERN POPE AND NORTHEASTERN SWIFT COUNTIES UNTIL 845 PM CDT... At 816 PM CDT, Trained spotters reported a brief funnel cloud 5 miles southwest of Benson, or 21 miles north of Montevideo, moving northeast at 30 mph. HAZARD...Wind gusts up to 30 mph. SOURCE...Trained spotters reported. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Locations impacted include... Benson, Lake Hassel, Clontarf, Danvers, Benson Airport and Swift Falls. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 4521 9568 4526 9578 4550 9561 4540 9533 TIME...MOT...LOC 0114Z 213DEG 27KT 4526 9566 MAX HAIL SIZE...0.00 IN MAX WIND GUST...30 MPH Dunleavy
Special weather statement, Aug 8, 9:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
931 PM CDT Fri Aug 8 2025
MNZ048-049-090315-
Pope MN-Stearns MN-
931 PM CDT Fri Aug 8 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN POPE AND NORTHWESTERN
STEARNS COUNTIES UNTIL 1015 PM CDT...
At 931 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Glenwood, or 27 miles south of Alexandria, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Sauk Centre, Melrose, Glenwood, Brooten, Grove Lake, Villard,
Greenwald, Elrosa, Gilchrist, Meire Grove, Westport, Sedan, Padua,
Glenwood Airport, Sauk Centre Airport and St. Rosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4541 9546 4549 9547 4568 9536 4575 9527
4576 9465 4541 9514
TIME...MOT...LOC 0230Z 225DEG 26KT 4551 9534
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DunleavyThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:16 PM CDT | Special Weather Statement | MPX | Swift | 29 min |
| Aug 8, 10:19 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stearns, Todd | 41 min |
| Aug 8, 10:25 PM CDT | Special Weather Statement | MPX | Kandiyohi | 35 min |
| Aug 8, 10:52 PM CDT | Severe Thunderstorm Warning | MPX | Stearns, Todd | 17 min |
| Aug 8, 11:07 PM CDT | Special Weather Statement | MPX | Kandiyohi | 38 min |
| Aug 8, 11:21 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 39 min |
| Aug 9, 1:39 AM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Wright | 38 min |
| Aug 9, 1:46 AM CDT | Severe Thunderstorm Warning | MPX | Wright | 44 min |
| Aug 9, 2:29 AM CDT | Severe Thunderstorm Warning | MPX | Wright | 27 min |
| Aug 9, 4:45 AM CDT | Special Weather Statement | MPX | Hennepin, Ramsey | 90 min |
| Aug 9, 9:27 AM CDT | Special Weather Statement | MPX | Freeborn | 33 min |
Nearby
Special Weather Statements in Minnesota, 2025Every special weather statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.